Serum Theophylline Level as Predictor for Complications in Adults with Acute Theophylline Overdose
Ain Shams Journal of Forensic Medicine and Clinical Toxicology
All rights reserved. Abstract: Acute theophylline overdose is a common medical problem in emergency toxicology departments, it causes serious complications that may lead to death. The Aim of this study is to explore if serum theophylline level is corresponding to development of complications and prolonged hospital stay after acute overdose .Methods: The prospective study included 510 cases admitted to the PCC ASU hospitals during the year 2016.The cases were categorized in two groups; group
... o groups; group I(non complicated cases) and group II(complicated cases). All cases were subjected to full history, clinical data and detection of acid base status and ECG performance. Emergency interferences were evaluated. Results: All cases were suicide, 3 cases were died. There was significant difference between groups I and II regarding age, delay time, temperature, vomiting and grade III vomiting, high significant difference regarding hypotension needed IV fluids, very high significant difference regarding pulse, extreme significant difference regarding systolic and diastolic blood pressure, sinus tachycardia, respiratory manifestations and grade I and II vomiting. The frequency of complications during hospital stay was respiratory alkalosis then metabolic acidosis, hematemesis and /or melena, respiratory distress, arrhythmia, agitation, respiratory acidosis and seizures. Regarding ECG Changes in both groups, atrial fibrillation, ventricular tachycardia and cardiac arrest occurred in 3% of group II. There was extreme significant difference regarding admission to ICU and duration of hospital stay. Activated charcoal, multiple dose activated charcoal and IV fluids were given to all cases of group II with extreme significant difference between both groups regarding multiple dose activated charcoal, gastric lavage and IV fluids. Gastric lavage was done to most of group II cases with extreme significant difference from group I, there was very high significant difference between both groups regarding anticonvulsant administration. There was high significant difference between group I and II regarding peak serum level of theophylline. Regarding relation between serum theophylline level and occurrence of complications, extreme significant difference was found between group I and II regarding metabolic acidosis and hematemesis and/ or melena, very high significant difference regarding arrhythmia and hypotension that needs vasopressor and high significant difference regarding respiratory distress. Regarding relation between peak serum theophylline level and duration of hospital stay, there was high significant difference between the groups for all periods. Conclusion: It was concluded that there was significant difference between the two groups regarding peak serum theophylline level and occurrence of complications and also duration of stay. Recommendations: Serum theophylline level should be considered to be one of the predictors of occurrence of complications, ICU admission and longer duration of stay in acute overdose cases.